Texas, 2012

Damaging Winds in Texas, March 20, 2012

March 20, 2012 · NWS CRP · 7 events in 3 counties and zones

During the late evening of March 19th, 2012 and the early morning hours of March 20th, a squall line of thunderstorms developed across South and South-Central Texas. This squall line developed due to a strong upper level low pressure system located across the southern Rockies and a surface low pressure area and cold front moving across South Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$305,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

During the late evening of March 19th, 2012 and the early morning hours of March 20th, a squall line of thunderstorms developed across South and South-Central Texas. This squall line developed due to a strong upper level low pressure system located across the southern Rockies and a surface low pressure area and cold front moving across South Texas. Due to the strong winds aloft and an unstable air mass, conditions were ripe for severe storms with damaging winds being the main threat.

As the squall line neared the town of George West, a downburst embedded within the line produced winds between 60 and 80 mph. Radar images indicated winds just above the surface around 85 mph at the time of the downburst. A metal roof, several telephone poles and numerous large tree limbs were damaged from these straight-line winds in George West.

Damaging winds also occurred north of Three Rivers, near Lake Corpus Christi, and in Beeville and Calallen. Mainly tree damage occurred in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 19, 11:17 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 19, 11:17 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1217 AM CDT TUE MAR 20 2012

.DISCUSSION...UPDATE FOR 06Z AVIATION

&&

.AVIATION...SQUAL LINE WILL CONT TO ORGANIZE ALONG THE I-35
CORRIDOR OVER THE NEXT COUPLE OF HOURS...THEN SWEEP EAST TOWARDS
THE COAST BETWEEN 08Z-12Z. MVFR/IFR CIGS/VSBYS IN TEMPO +TSRA AND
VRB/GUSTY WINDS IN THE BKN LINE OF STORMS. GR AND SVR WIND GUSTS
POSSB IN ISOLD STORMS. STRONG SSE WINDS WILL TURN NW BEHIND THE
LINE OF STORMS. VFR CONDS AND PRECIP ENDING AFTER 09Z AT LRD AND
AFTER 11Z-13Z ERN TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 1105 PM CDT MON MAR 19 2012/

DISCUSSION...EXTENDED WIND ADVISORY FOR THE COASTAL LOCATIONS
THROUGH THE MORNING HOURS. IN ADDITION...EXTENDED THE SMALL CRAFT
ADVISORY THROUGH THE MID MORNING. FINALLY GETTING SOME CONVECTION
DEVELOPING OVER THE WESTERN LOCATIONS...EXPECTING THE MAIN LINE
OVER THE HILL COUNTRY TO MOVE THROUGH AFTER 06Z AND CONTINUING
THROUGH THE MID MORNING HOURS. HOW FAR SOUTH THE DEVELOPMENT MAY
BE IS THE QUESTION. MODELS PICKING UP ON MOVING A SURFACE LOW OVER
THE WESTERN AREAS TO SHIFT A BIT FURTHER EAST...BRINGING IN DRIER
AIR IN THE MIDLEVELS...INCREASING THE CAP. HOWEVER...ENOUGH
CONVERGENCE MAY BE PRESENT ESPECIALLY OVER THE EASTERN HALF OF THE
CWA...TO ALLOW THE LINE OF STORMS TO MOVE ALL THE WAY TO THE
COAST. EARLY TONIGHT...THE BEST CHANCES OF SEVERE WEATHER WILL
REMAIN OVER THE FAR WEST TO NORTHWESTERN LOCATIONS...WITH BEST
CHANCES OF SEVERE SHIFTING WELL OVER THE NORTHERN TO NORTHEASTERN
LOCATIONS TOWARDS DAYBREAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    52  76  53  79  60  /  30  10  10   0  10
VICTORIA          53  73  50  79  56  /  30  10  10   0  10
LAREDO            52  81  53  83  60  /  10  10  10   0  10
ALICE             51  79  50  81  57  /  20  10  10   0  10
ROCKPORT          54  73  58  77  64  /  30  10  10   0  10
COTULLA           50  78  49  82  54  /  10  10  10   0  10
KINGSVILLE        50  78  50  81  57  /  30  10  10   0  10
NAVY CORPUS       55  72  58  77  64  /  30  10  10   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...REFUGIO...SAN
     PATRICIO...VICTORIA.

GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR...COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS
     OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT
     ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

&&

JR/76...AVIATION
Hazardous weather outlook, Mar 19, 5:00 AM CST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
600 AM CDT MON MAR 19 2012

TXZ229>234-239>247-201100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
600 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...WITH THUNDERSTORMS
LIKELY OVERNIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TONIGHT WITH DAMAGING WINDS BEING THE GREATEST THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL END
OVER THE EXTREME EASTERN PORTIONS OF SOUTH TEXAS BY LATE TUESDAY
MORNING. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TUESDAY AFTERNOON THE RIO GRANDE PLAINS AND WESTERN BRUSH
COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GMZ230-235-250-255-270-275-201100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
600 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DURING TODAY.
THUNDERSTORM CHANCES INCREASE AFTER MIDNIGHT TONIGHT. STRONG
THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE MAIN THREAT WILL
BE FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL END
OVER THE GULF WATERS BY EARLY TUESDAY AFTERNOON. THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS TUESDAY EVENING OVER THE GULF WATERS WHICH
COULD PRODUCE BRIEF WIND GUSTS AND CLOUD TO WATER LIGHTNING. SMALL
CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH TUESDAY MORNING FOR
ALL MARINE INTERESTS...THEN OVER THE GULF WATERS THROUGH WEDNESDAY
MORNING.

The radar

The Corpus Christi radar (KCRP), 110 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Live Oak

When
March 20, 2:15 AM CST to 2:25 AM CST
Where
Live Oak County, 2.39 mi E of Suniland to 4.34 mi NNE of Ray Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
28.579, -98.181

Trees were blown down and into the roadway along Farm to Market Road 2049.

Thunderstorm Wind, Live Oak

When
March 20, 2:27 AM CST to 2:30 AM CST
Where
Live Oak County, 0.79 mi N of George West to 0.87 mi E of George West
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
28.341, -98.120

NWS storm survey concluded a downburst occurred in George West with winds estimated between 60 and 80 mph. The most significant damage occurred along and east of Highway 281 between Crockett and Burleson Streets. A metal roof was blown off of two motels. Large bay doors were blown out of a maintenance facility. Several power poles were blown down along with numerous large tree limbs, fence posts and signs. The damage path was 2 and half miles wide and 1 and half miles in length.

Thunderstorm Wind, Live Oak

When
March 20, 2:45 AM CST
Where
Live Oak County, Dinero to 2.39 mi SSW of Dinero
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
28.230, -97.970

Trees were blown down and into the roadway on Farm to Market Road 534.

Thunderstorm Wind, Live Oak

When
March 20, 2:55 AM CST to 3:00 AM CST
Where
Live Oak County, Argenta to 1.3 mi SE of Comelia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
28.170, -97.850

Trees were blown down and into the roadway on Farm to Market Road 888.

Thunderstorm Wind, Bee

When
March 20, 3:20 AM CST to 3:25 AM CST
Where
Bee County, 1.79 mi WSW of Beeville to 1.39 mi N of Beeville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
28.391, -97.778

Minor roof damage to some homes and two uprooted trees were reported in Beeville.

Thunderstorm Wind, Nueces

When
March 20, 4:00 AM CST
Where
Nueces County, 2.93 mi NW of Lon Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.885, -97.677

Tree damage occurred along County Road 73 north of Calallen.

Thunderstorm Wind, Nueces

When
March 20, 4:05 AM CST
Where
Nueces County, 0.57 mi NNE of Lon Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.858, -97.648

Minor roof damage occurred to a church on Farm to Market Road 624 in Calallen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371032, 367941, 371033, 371034, 371037, 371035, 371036.